ISSN:
 2164-6066

eISSN:
 2164-6074

All Issues

Volume 8, 2021

Volume 7, 2020

Volume 6, 2019

Volume 5, 2018

Volume 4, 2017

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014





Journal of Dynamics & Games

October 2021 , Volume 8 , Issue 4

Special issue on mean field games: New trends and applications

Select all articles

Export/Reference:

Preface: Mean field games: New trends and applications
Adriano Festa, Diogo Gomes, Francisco J. Silva and Daniela Tonon
2021, 8(4): i-ii doi: 10.3934/jdg.2021025 +[Abstract](2687) +[HTML](68) +[PDF](78.55KB)
Abstract:
The entry and exit game in the electricity markets: A mean-field game approach
René Aïd, Roxana Dumitrescu and Peter Tankov
2021, 8(4): 331-358 doi: 10.3934/jdg.2021012 +[Abstract](868) +[HTML](318) +[PDF](602.54KB)
Abstract:

We develop a model for the industry dynamics in the electricity market, based on mean-field games of optimal stopping. In our model, there are two types of agents: the renewable producers and the conventional producers. The renewable producers choose the optimal moment to build new renewable plants, and the conventional producers choose the optimal moment to exit the market. The agents interact through the market price, determined by matching the aggregate supply of the two types of producers with an exogenous demand function. Using a relaxed formulation of optimal stopping mean-field games, we prove the existence of a Nash equilibrium and the uniqueness of the equilibrium price process. An empirical example, inspired by the UK electricity market is presented. The example shows that while renewable subsidies clearly lead to higher renewable penetration, this may entail a cost to the consumer in terms of higher peakload prices. In order to avoid rising prices, the renewable subsidies must be combined with mechanisms ensuring that sufficient conventional capacity remains in place to meet the energy demand during peak periods.

Origin-to-destination network flow with path preferences and velocity controls: A mean field game-like approach
Fabio Bagagiolo, Rosario Maggistro and Raffaele Pesenti
2021, 8(4): 359-380 doi: 10.3934/jdg.2021007 +[Abstract](1015) +[HTML](349) +[PDF](388.83KB)
Abstract:

In this paper we consider a mean field approach to modeling the agents flow over a transportation network. In particular, beside a standard framework of mean field games, with controlled dynamics by the agents and costs mass-distribution dependent, we also consider a path preferences dynamics obtained as a generalization of the so-called noisy best response dynamics. We introduce this last dynamics to model the fact that the agents choose their path on the basis of both the network congestion state and the observation of the agents' decision that have preceded them. We prove the existence of a mean field equilibrium obtained as a fixed point of a map over a suitable set of time-varying mass-distributions, defined edge by edge in the network. We also address the case where the admissible set of controls is suitably bounded depending on the mass-distribution on the edge itself.

Approximation of an optimal control problem for the time-fractional Fokker-Planck equation
Fabio Camilli, Serikbolsyn Duisembay and Qing Tang
2021, 8(4): 381-402 doi: 10.3934/jdg.2021013 +[Abstract](834) +[HTML](309) +[PDF](865.12KB)
Abstract:

In this paper, we study the numerical approximation of a system of PDEs which arises from an optimal control problem for the time-fractional Fokker-Planck equation with time-dependent drift. The system is composed of a backward time-fractional Hamilton-Jacobi-Bellman equation and a forward time-fractional Fokker-Planck equation. We approximate Caputo derivatives in the system by means of L1 schemes and the Hamiltonian by finite differences. The scheme for the Fokker-Planck equation is constructed in such a way that the duality structure of the PDE system is preserved on the discrete level. We prove the well-posedness of the scheme and the convergence to the solution of the continuous problem.

Linear-quadratic zero-sum mean-field type games: Optimality conditions and policy optimization
René Carmona, Kenza Hamidouche, Mathieu Laurière and Zongjun Tan
2021, 8(4): 403-443 doi: 10.3934/jdg.2021023 +[Abstract](302) +[HTML](139) +[PDF](2262.88KB)
Abstract:

In this paper, zero-sum mean-field type games (ZSMFTG) with linear dynamics and quadratic cost are studied under infinite-horizon discounted utility function. ZSMFTG are a class of games in which two decision makers whose utilities sum to zero, compete to influence a large population of indistinguishable agents. In particular, the case in which the transition and utility functions depend on the state, the action of the controllers, and the mean of the state and the actions, is investigated. The optimality conditions of the game are analysed for both open-loop and closed-loop controls, and explicit expressions for the Nash equilibrium strategies are derived. Moreover, two policy optimization methods that rely on policy gradient are proposed for both model-based and sample-based frameworks. In the model-based case, the gradients are computed exactly using the model, whereas they are estimated using Monte-Carlo simulations in the sample-based case. Numerical experiments are conducted to show the convergence of the utility function as well as the two players' controls.

On some singular mean-field games
Marco Cirant, Diogo A. Gomes, Edgard A. Pimentel and Héctor Sánchez-Morgado
2021, 8(4): 445-465 doi: 10.3934/jdg.2021006 +[Abstract](783) +[HTML](351) +[PDF](429.56KB)
Abstract:

Here, we prove the existence of smooth solutions for mean-field games with a singular mean-field coupling; that is, a coupling in the Hamilton-Jacobi equation of the form \begin{document}$ g(m) = -m^{- \alpha} $\end{document} with \begin{document}$ \alpha>0 $\end{document}. We consider stationary and time-dependent settings. The function \begin{document}$ g $\end{document} is monotone, but it is not bounded from below. With the exception of the logarithmic coupling, this is the first time that MFGs whose coupling is not bounded from below is examined in the literature. This coupling arises in models where agents have a strong preference for low-density regions. Paradoxically, this causes the agents move towards low-density regions and, thus, prevents the creation of those regions. To prove the existence of solutions, we consider an approximate problem for which the existence of smooth solutions is known. Then, we prove new a priori bounds for the solutions that show that \begin{document}$ \frac 1 m $\end{document} is bounded. Finally, using a limiting argument, we obtain the existence of solutions. The proof in the stationary case relies on a blow-up argument and in the time-dependent case on new bounds for \begin{document}$ m^{-1} $\end{document}.

Splitting methods for a class of non-potential mean field games
Siting Liu and Levon Nurbekyan
2021, 8(4): 467-486 doi: 10.3934/jdg.2021014 +[Abstract](672) +[HTML](293) +[PDF](1117.76KB)
Abstract:

We extend the methods from [39, 37] to a class of non-potential mean-field game (MFG) systems with mixed couplings. Up to now, splitting methods have been applied to potential MFG systems that can be cast as convex-concave saddle-point problems. Here, we show that a class of non-potential MFG can be cast as primal-dual pairs of monotone inclusions and solved via extensions of convex optimization algorithms such as the primal-dual hybrid gradient (PDHG) algorithm. A critical feature of our approach is in considering dual variables of nonlocal couplings in Fourier or feature spaces.

2020 CiteScore: 0.6

Referees

Librarians

Email Alert

[Back to Top]